Thunderstorm Wind, Custer
- When
- July 30, 6:34 PM MST
- Where
- Custer County, 0.48 mi W of Miles City Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.430, -105.890
A wind gust of 68 mph was reported at the Miles City Airport.
An isolated thunderstorm produced a couple of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced a couple of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 30, 2:25 PM MST, 4 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
325 PM MDT Thu Jul 30 2020
.DISCUSSION...
Tonight through Friday night...
Upper level ridge strengthening over western Montana with
northwesterly flow aloft over eastern Montana and Wyoming.
Convective activity this afternoon has largely required terrain
augmentation to briefly reach thunderstorm status and radar
signatures over the lower elevations are exaggerated by
grasshopper activity. All activity should disperse shortly after
sunset.
Friday in response to hot temperatures over the western part of
the region a general easterly flow will develop over eastern
Montana which will cap off temperatures from reaching peak
potential. This will also provide a cap limiting convection though
moisture though an isolated storm or two is possible where
terrain can be a factor. borsum
Saturday through Thursday...
Ridging this weekend will lead to temperatures climbing into the
low to mid 90s. While the ridging should in general keep things
dry, there could still be some scattered showers and thunderstorms
each afternoon. Most of this activity will over the higher
terrain, but Saturday will have to the best chance for the
eastern plains to see some activity as a backdoor cold front move
in from the Dakotas.
By Tuesday the ridge will start to weaken as as a trough over
northern Montana will shift the flow to a more zonal pattern. This
will increase the chance of showers and thunderstorms across the
area, and bring cooler temperatures. Highs will drop from the low
to mid 90s into the mid to upper 80s. Reimer
&&
.AVIATION...
Isolated thunderstorms occuring over elevated terrain will
dissipate this evening. VFR conditions expected overnight into
Friday morning. Winds will be light. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 064/092 063/091 063/091 061/094 064/090 060/085 058/089
11/U 01/U 11/U 11/U 23/T 32/T 11/U
LVM 055/092 055/091 056/092 056/094 056/088 051/085 051/089
11/U 12/T 22/T 13/T 23/T 32/T 11/U
HDN 061/093 061/091 061/091 059/094 062/091 058/086 056/091
11/U 01/U 11/U 11/U 13/T 32/T 21/U
MLS 065/091 061/086 060/086 059/088 062/090 061/083 058/088
34/T 11/U 10/U 11/U 13/T 43/T 21/U
4BQ 063/091 060/086 058/084 058/088 060/091 060/085 057/089
23/T 11/U 11/U 11/U 13/T 43/T 22/T
BHK 061/089 057/081 053/081 053/083 054/087 056/082 055/086
33/T 21/U 10/U 01/U 12/T 54/T 22/T
SHR 059/091 057/090 058/089 056/092 060/092 057/085 054/089
23/T 13/T 22/T 11/U 23/T 43/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 908 PM MDT Wed Jul 29 2020 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-300415- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 908 PM MDT Wed Jul 29 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. No hazardous weather is expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
414 PM MDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 6 NW BILLINGS 45.82N 108.63W
07/30/2020 E0.25 INCH YELLOWSTONE MT PUBLIC
&&
ARTHURThe Glasgow radar (KGGW), 205 km away, was scanning. The volume nearest the first event began at 01:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
A wind gust of 68 mph was reported at the Miles City Airport.
A wind gust of 64 mph was recorded at the Miles City Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899622, 899623.